MAUDE Adverse Event Report: SYNTHES GMBH RETENTION PIN W/QUICK-COUPL HEX 12; SCREWDRIVER

SYNTHES GMBH RETENTION PIN W/QUICK-COUPL HEX 12; SCREWDRIVER
Catalog Number 03.045.006
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2025, when inserting a 5.0 locking screw into the distal hole of the 170mm tfna, the xl25 power screwdriver shaft and retention pin snapped off.The tip of the screwdriver power shaft and the threads of the retention pin were stuck in the head of the screwdriver.This kept the surgeon from being able to advance the screw or take it out.No screwdriver was able to grab the head of the screw.This left the screw protruding.Surgeon tried to use another screwdriver to remove the screw but the head was taken up by the screwdriver pieces inside it.Surgery was delayed by 15 minutes due to the reported event.Procedure was completed successfully.There were patient consequences as the protruding screw head may cause soft tissue irritation post-op.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: d9.H3, h4, h6: photo investigation: the product was not returned to j&j medtech orthopaedics, however photos were provided for review.The photo investigation revealed that the retention pin w/quick-coupl hex 12 was broken from the distal tip.No post-operative x-ray were provided, therefore the embedded condition cannot be confirmed.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces as the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.The overall complaint was confirmed as the observed condition of the retention pin w/quick-coupl hex 12 would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to component failure, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.---------------------------------- physical device investigation: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found that the retention pin w/quick-coupl hex 12 was broken from the distal tip.The broken fragment was not returned for evaluation.The fracture surface was thoroughly examined and no problems with the material were noted.No post-operative x-ray were provided, therefore the embedded condition cannot be confirmed.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces a dimensional inspection was unable to be performed due to the post-manufacturing damage.A functional evaluation was performed several attempts of disassembly were made.It was not possible to disassembly the mating device (03.045.005, scrdriver w/quick-coupl hex 12 xl25).There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined based on the evidence provided.The overall complaint was confirmed as the observed condition of the retention pin w/quick-coupl hex 12 would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to component failure, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): the device lot number is unknown, therefore a device history review could not be performed.If more information become available, the record will be re-assessed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RETENTION PIN W/QUICK-COUPL HEX 12
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
elba bello
1302 wrights lane east
west chester, PA 19380
9083863534
MDR Report Key22063150
Report Number8030965-2025-05090
Device Sequence Number7812131
Product Code HXX
UDI-Device Identifier10886982292537
UDI-Public(01)10886982292537
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.045.006
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/30/2025
Supplement Date Received by Manufacturer06/10/2025
Initial Report FDA Received Date05/21/2025
Supplement Report FDA Received Date06/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown